Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 98, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 5, 2008, 8:14 PM CDT for Howard County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2008, 8:14 PM CDT (01:14 UTC)
- Expired
- Oct 5, 2008, 10:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 060114 FFWMAF TXC227-060315- /O.NEW.KMAF.FF.W.0098.081006T0114Z-081006T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 814 PM CDT SUN OCT 5 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWARD COUNTY IN WEST TEXAS... * UNTIL 1015 PM CDT * AT 812 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A THUNDERSTORM PRODUCING HEAVY RAIN NEAR MIDWAY...OR 6 MILES NORTHEAST OF BIG SPRING...MOVING NORTHEAST AT 25 MPH. ANOTHER STORM WAS LOCATED JUST WEST OF BIG SPRING. LOCAL REPORTS INDICATE WATER ON CITY STREETS IS RUNNING CURB DEEP WITH ADDITIONAL RAINFALL EXPECTED. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... COAHOMA... BIG SPRING... VINCENT... LAT...LON 3248 10166 3249 10121 3212 10120 3210 10167 $$
1 follow-up statement
000 WGUS74 KMAF 060129 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 829 PM CDT SUN OCT 5 2008 TXC227-060315- /O.CON.KMAF.FF.W.0098.000000T0000Z-081006T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HOWARD- 829 PM CDT SUN OCT 5 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR HOWARD COUNTY... AT 822 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD STREET FLOODING IN BIG SPRING WITH THE STREET DEPARTMENT BEGINNING TO BARRICADE ROADS. PERSONS IN BIG SPRING SHOULD AVOID DRIVING THROUGH AREAS WHERE WATER COVERS THE ROAD. ADDITIONAL RAINFALL IS EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. LAT...LON 3248 10166 3249 10121 3212 10120 3210 10167 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 2:28 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, Oct 5, 2:28 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT SUN OCT 5 2008
.UPDATE...
UPDATING PRODUCTS FOR SEVERE THUNDERSTORM WATCH BOX 911 IN
EFFECT UNTIL 02Z FOR MUCH OF THE COUNTY WARNING AREA.
UPDATED PRODUCTS TO BE SENT SHORTLY.
&&
.DISCUSSION...
INCLEMENT WEATHER IS ON THE WAY TONIGHT AS A POTENT UPPER LEVEL
LOW PRESSURE SYSTEM MOVES FROM THE SOUTHERN ROCKIES INTO THE
WESTERN HIGH PLAINS BY MONDAY MORNING. INSTABILITY WILL NOT BE GREAT
WITH THIS SYSTEM WITH CAPES PROGGED FROM 500 TO 1500 J/KG AHEAD OF
THE SURFACE TROUGH AND COLD FRONT. NONETHELESS VERY STRONG FORCING
ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER JET AND STRONG
SHEAR SHOULD MORE THAN COMPENSATE FOR MARGINAL INSTABILITY. WILL
CONTINUE TO MENTION SEVERE THUNDERSTORM WORDING IN THE ZONES FOR A
GOOD PORTION OF THE FORECAST AREA. (SEE SWODY1).
QUIET WEATHER SHOULD RETURN BY MONDAY AS THE UPPER LEVEL TROUGH MOVES
EAST AND A SURFACE COLD FRONT PLUNGES SOUTH. COOLING WILL BE MINIMAL
PER LESS CLOUDINESS AND LACK OF COLDER AIR BEHIND THE FRONT.
SURFACE HIGH PRESSURE WILL DOMINATE FOR MUCH OF THE REST OF THE WEEK
WITH STABLE AIR IN PLACE. TEMPERATURES LOOK TO BE NEAR NORMAL.
ANOTHER WESTERN UPPER TROUGH MAY COMBINE WITH A TROPICAL SYSTEM
BY NEXT WEEKEND. THERE IS STILL MODEL DIFFERENCES WITH THIS
SYSTEM. WOULD LIKE TO SEE ANOTHER RUN OR TWO BEFORE MENTIONING
WEATHER IN THE GRIDS. WILL INCREASE CLOUDS AND POPS THOUGH FOR
NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 84 53 76 / 80 10 0 0
CARLSBAD NM 53 85 52 82 / 30 0 0 0
DRYDEN TX 64 90 60 84 / 50 10 10 10
FORT STOCKTON TX 58 87 56 80 / 70 10 0 10
GUADALUPE PASS TX 53 79 48 72 / 30 0 0 0
HOBBS NM 53 82 49 78 / 50 10 0 0
MARFA TX 49 81 45 75 / 40 10 0 0
MIDLAND INTL AIRPORT TX 60 83 53 78 / 80 10 0 10
ODESSA TX 61 84 52 79 / 70 10 0 10
WINK TX 61 87 55 84 / 60 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY.
&&
12Hazardous weather outlook, Oct 5, 1:28 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 128 PM CDT SUN OCT 5 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 128 PM CDT SUN OCT 5 2008 /1228 PM MDT SUN OCT 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND WEST TEXAS. SOME OF THESE STORMS WILL BECOME SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE NORTHEAST PERMIAN BASIN. THE GREATEST THREAT OF SEVERE WEATHER WILL BE ACROSS FAR SOUTHEAST NEW MEXICO...NEAR THE PECOS RIVER... AND IN THE PERMIAN BASIN. A LINE OF STORMS MAY EVENTUALLY FORM. STORMS WILL BE MOVING FAST INCREASING THE CHANCE OF STRONG WINDS. ALSO A BRIEF ISOLATED TORNADO WILL BE POSSIBLE. FLOODING ALONG THE RIO GRANDE FROM NEAR PRESIDIO TO RIO GRANDE VILLAGE WILL CONTINUE TODAY DUE TO RELEASES FROM LUIS LEON. IF HEAVY RAIN FALLS ALONG THE RIO GRANDE IT WILL ONLY ADD TO FLOODING CONCERNS. GUSTY WINDS TO NEAR 45 MPH WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE. THE RELEASE RATE FROM LUIS LEON HAS LEVELED OFF... BUT RIVER AND LOWLAND FLOODING ARE EXPECTED TO CONTINUE INDEFINITELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY GENERALLY ALONG AND NORTHEAST OF A CARLSBAD TO FORT STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR DEVELOPING WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Oct 5, 5:01 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT SUN OCT 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 6 N GRANDFALLS 31.43N 102.85W
10/05/2008 E1.25 INCH WARD TX BROADCAST MEDIA
&&
RBARNESSpecial weather statement, Oct 5, 5:30 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT SUN OCT 5 2008 TXZ059-052300- LOVING- 530 PM CDT SUN OCT 5 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LOVING COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED IN OPEN COUNTRY...10 MILES NORTHEAST OF MENTONE IN EASTERN LOVING COUNTY AT 530 PM CDT...MOVING NORTHEAST AT 35 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. PEOPLE IN EASTERN LOVING COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 5, 5:36 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 536 PM CDT SUN OCT 5 2008 TXZ060-052300- WINKLER- 536 PM CDT SUN OCT 5 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN WINKLER COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES WEST OF WINK NEAR STATE HIGHWAY 302 AT 536 PM CDT...MOVING NORTHEAST AT 35 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. PEOPLE IN WESTERN WINKLER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 5, 5:39 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT SUN OCT 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 16 NW CRANE 31.56N 102.54W
10/05/2008 E0.88 INCH CRANE TX TRAINED SPOTTER
&&
RBARNESSpecial weather statement, Oct 5, 6:13 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 613 PM CDT SUN OCT 5 2008 TXZ060-052345- WINKLER- 613 PM CDT SUN OCT 5 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN WINKLER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF KERMIT AT 613 PM CDT...MOVING EAST AT 30 MPH. STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
Special weather statement, Oct 5, 7:03 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 703 PM CDT SUN OCT 5 2008 TXZ061-062-068-069-060030- ECTOR-CRANE-MIDLAND-UPTON- 703 PM CDT SUN OCT 5 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CRANE... NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF PLEASANT FARMS AT 703 PM CDT...MOVING NORTHEAST AT 36 MPH. THIS STORM IS CAPABLE OF PRODUCING WINDS NEAR 55 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 45 min |
| Oct 5, 7:57 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 47 min |
| Oct 5, 8:04 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 56 min |
| Oct 6, 5:33 AM CDT | Flash Flood Watch | MAF | 61 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.